Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On possible non-homeomorphic substructures of the real line

Author: P. D. Welch
Journal: Proc. Amer. Math. Soc. 130 (2002), 2771-2775
MSC (2000): Primary 54A05, 03E35, 03E02, 54A35, 03E55; Secondary 54B05
Published electronically: February 12, 2002
MathSciNet review: 1900884
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the problem, raised by Kunen and Tall, of whether the real continuum can have non-homeomorphic versions in different submodels of the universe of all sets. This requires large cardinals, and we obtain an exact consistency strength:

Theorem 1. The following are equiconsistent:

(i) $ZFC + \exists\kappa$ a Jónsson cardinal;

(ii) $ZFC + \exists M$ a sufficiently elementary submodel of the universe of sets with ${\mathbb R}_M$ not homeomorphic to ${\mathbb R}.$

The reverse direction is a corollary to:

Theorem 2. $\mathfrak{c}$ is Jónsson $\Longleftrightarrow \exists M \prec H(\mathfrak{c}^+)\exists X_M$ hereditarily separable, hereditarily Lindelöf, $T_3$ with $X \neq X_M$.

We further consider the large cardinal consequences of the existence of a topological space with a proper substructure homeomorphic to Baire space.

References [Enhancements On Off] (What's this?)

  • 1. K.J.DEVLIN, Some weak versions of large cardinal axioms in Annals of Mathematical Logic, 5, 1973, 291-325. MR 51:161
  • 2. A.J.DODD, The Core Model, London Mathematical Society Lecture Notes in Mathematics Series, 61, CUP, 1982. MR 84a:03062
  • 3. L.R.JUNQUEIRA & F.D.TALL, The topology of elementary submodels, in Topology & its Applications, 82, (1998), 239-266. MR 99a:54003
  • 4. A. KANAMORI, The Higher Infinite, Perspectives in Mathematical Logic, 1994, Springer Verlag, Berlin. MR 96k:03125
  • 5. P. KOEPKE, Some applications of short core models, in Annals of Pure & Applied Logic 37, (1988), 179-204. MR 89a:03092
  • 6. K.KUNEN & F.D.TALL, The real line in elementary submodels of set theory, in Journal of Symbolic Logic, 65, (2000), 683-691. CMP 2000:15
  • 7. S. SHELAH, Cardinal Arithmetic, Oxford Logic Guides 29, (1994), Oxford University Press, Oxford. MR 96e:03001
  • 8. F.D.TALL, If it looks and smells like the reals $\ldots$, in Fundamenta Mathematicae, 163 No.1, (2000), 1-11. MR 2001d:54003
  • 9. J. TRYBA, On Jónsson cardinals of uncountable cofinality, in Israel Journal of Mathematics, 49, (1984), 315-324. MR 87b:03118

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 54A05, 03E35, 03E02, 54A35, 03E55, 54B05

Retrieve articles in all journals with MSC (2000): 54A05, 03E35, 03E02, 54A35, 03E55, 54B05

Additional Information

P. D. Welch
Affiliation: Department of Mathematics, University of Bristol, Bristol BS8 1TW, England – and – Department Institut für Formale Logik, Währingerstr 25, A-1090 Wien, Austria
Address at time of publication: Mathematisches Institut, Beringstrasse 6, Bonn, D-53115, Germany

Keywords: Real continuum, subspaces, J\'{o}nsson cardinals
Received by editor(s): January 16, 2001
Received by editor(s) in revised form: March 27, 2001
Published electronically: February 12, 2002
Communicated by: Carl G. Jockusch, Jr.
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society